Alert archive / Virginia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 182, NWS Blacksburg, VA

August 31, 2013Franklin County, Henry County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 31, 2013, 5:45 PM EDT for Franklin County, Henry County, Pittsylvania County, Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2013, 5:45 PM EDT (21:45 UTC)
Expired
Aug 31, 2013, 6:45 PM EDT
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Franklin County, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2013-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 856 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2013-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
856 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

736 
WUUS51 KRNK 312145
SVRRNK
VAC067-089-143-312245-
/O.NEW.KRNK.SV.W.0182.130831T2145Z-130831T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 645 PM EDT

* AT 538 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SNOW
  CREEK TO LEATHERWOOD TO FIGSBORO...AND WERE MOVING TO THE NORTHEAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BLAIRS...
  CALLANDS...
  CHATHAM...
  FIGSBORO...
  AND SANDY RIVER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS LINE OF STORMS HAS A HISTORY OF PRODUCING WIDESPREAD WIND 
DAMAGE ACROSS FRANKLIN COUNTY...ESPECIALLY IN THE ROCKY MOUNT AND 
CALLAWAY AREA. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS.
 
IN ADDITION STRONG DAMAGING WINDS...TORRENTIAL RAINS MAY FLOOD LOW 
LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS 
WHERE WATER COVERS THE ROAD.

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS LINE OF STORMS. MOVE INDOORS NOW! IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
 
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3685 7959 3685 7933 3664 7932 3669 7978
      3673 7986 3685 7985
TIME...MOT...LOC 2142Z 239DEG 24KT 3681 7978 3677 7976 3674 7980 

$$

RAB
2 follow-up statements
808 
WWUS51 KRNK 312210
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 PM EDT SAT AUG 31 2013

VAC067-089-312218-
/O.CAN.KRNK.SV.W.0182.000000T0000Z-130831T2245Z/
HENRY VA-FRANKLIN VA-
610 PM EDT SAT AUG 31 2013

...THE SEVERE THUNDERSTORM WARNING FOR
NORTHEASTERN HENRY COUNTY...
AND SOUTHEASTERN FRANKLIN COUNTY IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED EAST INTO 
PITTSYLVANIA COUNTY. THEREFORE THE WARNING HAS BEEN CANCELLED. LIGHT 
TO MODERATE RAIN AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING WILL 
CONTINUE FOR ANOTHER 30 MINUTES OR SO ACROSS EASTERN FRANKLIN AND 
NORTHEAST HENRY COUNTY...BUT SEVERE WEATHER IS NOT LONGER EXPECTED 
IN THESE AREAS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3668 7968 3673 7967 3684 7965 3685 7964
      3685 7933 3664 7932
TIME...MOT...LOC 2208Z 239DEG 24KT 3689 7962 3685 7960 3682 7964 

$$

VAC143-312245-
/O.CON.KRNK.SV.W.0182.000000T0000Z-130831T2245Z/
PITTSYLVANIA VA-
610 PM EDT SAT AUG 31 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
   
AT 604 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SAGO TO
CALLANDS TO MOUNTAIN VALLEY...AND WERE MOVING TO THE NORTHEAST AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
BLAIRS...
CALLANDS...
CHATHAM...
SANDY RIVER...
AND DRY FORK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO STRONG DAMAGING WINDS...TORRENTIAL RAINS MAY FLOOD 
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE INTO 
AREAS WHERE WATER COVERS THE ROAD.

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS LINE OF STORMS. MOVE INDOORS NOW! IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
 
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3668 7968 3673 7967 3684 7965 3685 7964
      3685 7933 3664 7932
TIME...MOT...LOC 2204Z 239DEG 24KT 3689 7962 3685 7960 3682 7964 

$$

RAB
258 
WWUS51 KRNK 312229
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT SAT AUG 31 2013

VAC143-312238-
/O.CAN.KRNK.SV.W.0182.000000T0000Z-130831T2245Z/
PITTSYLVANIA VA-
629 PM EDT SAT AUG 31 2013

...THE SEVERE THUNDERSTORM WARNING FOR
PITTSYLVANIA COUNTY HAS BEEN CANCELLED...
            
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED. LIGHT TO 
MODERATE RAIN AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING WILL CONTINUE 
FOR ANOTHER 30 MINUTES OR SO IN THIS AREA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3668 7968 3673 7967 3684 7965 3685 7964
      3685 7933 3664 7932
TIME...MOT...LOC 2228Z 239DEG 24KT 3695 7949 3691 7947 3688 7951 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 5:35 PM EDT, 10 minutes earlier.

Area forecast discussion, Aug 31, 5:35 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT SAT AUG 31 2013

.SYNOPSIS...
A WARM FRONT MOVES EAST ACROSS THE AREA THIS EVENING.
MEANWHILE...A COLD FRONTAL BOUNDARY WILL SAG SOUTHEAST TO THE OHIO
RIVER TOMORROW BEFORE DISSIPATING. THE NEXT MAIN FRONT WILL MOVE
IN MONDAY AND BRING A DRIER AIRMASS TO THE REGION FOR THE MIDDLE
OF NEXT WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 532 PM EDT SATURDAY...

A NEARLY SOLID LINE OF CONVECTION WILL CONTINUE TO MAKE ITS WAY
EASTWARD ACROSS THE FORECAST AREA. THE LATEST POSITION PLACES IT
FROM LYNCHBURG TO MARTINSVILLE. HAVE INCREASED POPS ACCORDING TO
AREAS ALONG AND EAST OF THIS LINE THROUGH THE EVENING HOURS. THE
REGION IMMEDIATELY BEHIND THE FRONT WILL BE STABLE FOR AN HOUR OR
TWO IN THE WAKE OF THE CONVECTION. BREAKS IN THE CLOUD COVER ABOUT
THREE HOURS OR SO BEHIND THE FRONT WILL ALLOW FOR A BIT MORE
HEATING HEADING INTO THE EVENING HOURS TO HELP TRIGGER SOME
ADDITIONAL SHOWERS AND MAYBE A THUNDERSTORM OR TWO PRIOR TO
SUNSET. WE ARE ALSO WATCHING AN AREA OF CONVECTION MOVING FROM
CENTRAL KY INTO EASTERN KY. THIS ACTIVITY...OR ITS DYING
REMNANTS...MAY REACH WESTERN PARTS OF OUR REGION LATE THIS
EVENING.

AS OF 305 PM EDT SATURDAY...

A SHORT WAVE CAME OUT OF WEST VIRGINIA THIS AFTERNOON TAPPING IN
TO A MOIST UNSTABLE ATMOSPHERE TO PRODUCE SOME STRONG TO SEVERE
WEATHER ACROSS THE AREA. THIS LINE MOVED ACROSS THE MOUNTAINS
EARLY THIS AFTERNOON AND IS AT THE BLUE RIDGE AT 400 PM. THIS LINE
WILL WORK ITS WAY EAST TO THE FOOTHILLS AND PIEDMONT THIS EVENING.
WITH SOME DRY AIR ALOFT...STRAIGHT LINE WINDS IS THE PRIMARY
SEVERE THREAT. WITH ABUNDANT MOISTURE AND EFFICIENT
RAINFALL...AMOUNTS COULD TOTAL 1-3 INCHES IN AN HOUR. BLINDING
RAINFALL RATES OF 4-6 INCHES PER HOUR WILL QUICKLY FILL UP CREEKS
AND STREAMS AND POND WATER IN POOR DRAINAGE AND LOW LYING AREAS.

ONCE THE WAVE EXITS THIS EVENING...A SURFACE RIDGE WILL BUILD
OVER THE AREA AND INTO THE OHIO VALLEY THIS EVENING. THE LEE
TROUGH WILL REMAIN OVER THE PIEDMONT THROUGH TOMORROW. SHOWERS
WILL EXIT THE AREA OVERNIGHT WHILE DEBRIS CLOUDS LIMIT FOG
DEVELOPMENT.

A COLD FRONT WILL MOVE ACROSS THE NORTHERN MISSISSIPPI VALLEY
TOMORROW. A SIGNIFICANT PREFRONTAL SHORT WAVE IS EXPECTED TO TRACK
NORTHEAST ACROSS THE OHIO VALLEY. IF THE ENERGY FROM THIS SYSTEM
STAYS NORTH OF THE AREA...ONLY CHANCE-SCATTERED CONVECTION WILL
DEVELOP SUNDAY AFTERNOON. LOW LEVEL WINDS BACKS THROUGH THE DAY
WHILE JET DYNAMICS REMAIN VERY WEAK. THE AREAL COVERAGE OF STORMS
SHOULD BE GREATER SUNDAY AS THE FRONT APPROACHES THE TROPICAL-LIKE
UNSTABLE AIR MASS OVER THE REGION.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 400 PM EDT SATURDAY...

UPPER-LEVEL TROUGH WILL PUSH A COLD FRONT EAST INTO THE REGION ON
LABOR DAY. THIS FRONT WILL MOVE ACROSS OUR AREA MONDAY NIGHT INTO
TUESDAY. IN THE WAKE OF THE FRONT...CANADIAN HIGH PRESSURE WILL
BUILD SOUTH ACROSS OUR REGION TUESDAY AFTERNOON INTO TONIGHT.

SCATTERED SCATTERED SHOWERS AND THUNDERSTORMS WILL BE ONGOING
SUNDAY AFTERNOON INTO SUNDAY NIGHT. MOISTURE AND INSTABILITY
INCREASE WITH THE APPROACH OF THE COLD FRONT. SOME OF THE STORMS
COULD BE STRONG TO SEVERE WITH SOME HEATING/DESTABILIZATION.
LOCALLY HEAVY RAIN REMAINS POSSIBLE AS TROPICAL MOISTURE POOLS
ACROSS THE REGION AHEAD OF THE APPROACHING COLD FRONT...AND LIGHT
UPPER LEVEL WINDS WILL RESULT IN SLOW STORM MOVEMENT.

UNSETTLED WEATHER EXPECTED MONDAY....SIMILAR TO SUNDAY...WITH
SHOWERS AND THUNDERSTORMS DEVELOPING WITH AFTERNOON HEATING AS THE
COLD FRONT PROGRESSES EASTWARD. KEPT THE HIGHEST POPS IN THE WEST
AND TAPER OFF VALUES AS ONE HEAD SOUTHEAST ON MONDAY. MID AND
UPPER LEVEL WINDS TURN MORE WESTERLY AND DOWNSLOPE ON MONDAY
AFTERNOON...WHICH WILL BEGIN TO ACT AGAINST THE CONVECTION IN THE
PIEDMONTS. LOCALLY HEAVY RAIN AND A FEW STRONG STORMS WILL AGAIN
BE POSSIBLE INTO LATE MONDAY EVENING. THE DRIER AIR APPEARS TO BE
LAGGING BEHIND THE FRONT...SO ELECTED TO KEEP A FEW SHOWERS AND
THUNDERSTORMS ACROSS THE SOUTH TUESDAY AFTERNOON. ANY CONVECTION
WHICH FORMS WILL DIMINISH QUICKLY THURSDAY EVENING WITH THE LOSS
OF SOLAR HEATING. IN ENOUGH DRY AIR PUSHES SOUTH INTO OUR TO DROP
LOW TEMPERATURES TUESDAY NIGHT INTO THE UPPER 40S IN THE MOUNTAINS
TO THE LOWER 60S IN THE PIEDMONT.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 400 PM EDT SATURDAY...

A STRONG RIDGE CONTINUES IN THE WEST...WHILE AMPLIFYING TROUGH
ANTICIPATED IN THE EAST. HIGH PRESSURE WILL CONTROL OUR WEATHER
PATTERN FOR WEDNESDAY AND THURSDAY...RESULTING IN DRY CONDITIONS
WITH MOSTLY CLEAR SKIES...OUTSIDE OF EARLY MORNING FOG. ANOTHER
COLD FRONT WILL DROP SOUTHEAST ACROSS THE REGION FRIDAY WITH SOME
MOISTURE AND INSTABILITY...KEPT THE MENTION OF ISOLATED TO
SCATTERED SHOWERS WITH FRONTAL BOUNDARY. ISOLATED AFTERNOON
CONVECTION IS POSSIBLE SATURDAY AFTERNOON WITH BEST CHANCES ACROSS
THE HIGHER TERRAIN. TEMPERATURES INITIALLY START BELOW NORMAL THEN
SLOWLY MODERATE INTO THE WEEKEND.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
AS OF 115 PM EDT SATURDAY...

CONVECTION IS TRACKING SOUTHEAST ALONG A WARM FRONT THIS
AFTERNOON. MAIN CONVECTION IS TRACKING ACROSS WESTERN KENTUCKY AND
MAY STAY SOUTH OF THE AREA. HOWEVER NEW DEVELOP FROM OUTFLOW
BOUNDARIES WILL DISRUPT TRAVEL ACROSS EXTREME SW VA THROUGH EARLY
THIS AFTERNOON. BLUEFIELD IS THE ONLY AIRPORT IN THE PATH OF THESE
STORMS. THESE THUNDERSTORMS WILL IMPACT BLF THROUGH 19Z
TODAY...THEN LIGHT SHOWERS UNTIL SUNSET. THUNDERSTORM COVERAGE
APPEARS TO BE TRACKING TO THE EAST-SOUTHEAST STAYING SOUTH BCB/ROA
THROUGH MID AFTERNOON. OUTFLOW BOUNDARIES WILL LIKELY BRING
CONVECTION OVER THESE AIRPORTS THIS AFTERNOON. TIMING AND
CONFIDENCE IN QUESTION...THEREFORE WILL KEEP VCTS FOR NOW AND
AMEND IF NEEDED. LYH/DAN MAY ALSO SEE A FEW STORMS LATE THIS
AFTERNOON INTO THIS EVENING. CONFIDENCE IS LOW ON TIMING AND AREAL
COVERAGE TO ALSO ONLY HAVE VICINITY WORDING.

LOOKS LIKE THE SHOWERS/STORMS WANE OVERALL THIS EVENING WITH LOSS
OF HEATING AND BEING BETWEEN TWO UPPER WAVES. NEXT WAVE ARRIVES
SUNDAY WITH ANOTHER THREAT OF STORMS...EVEN HIGHER AS FRONT
APPROACHES. PRIOR TO THIS APPEARS ENOUGH CLEARING FOR FOG
DEVELOPMENT AT LEAST AT BCB/BLF/LWB AFTER MIDNIGHT.

COLD FRONT NOT EXPECTED TO MOVE THROUGH UNTIL MONDAY WITH DRIER
AIR PUNCHING IN BEHIND FOR TUE-WED. VFR EXPECTED MOST OF THE TIME
OUTSIDE OF CONVECTION AND ANY LATE NIGHT/EARLY MORNING FOG AND/OR
LOWER STRATUS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...DS/RCS
SHORT TERM...KK
LONG TERM...KK
AVIATION...RCS
Hazardous weather outlook, Aug 31, 4:30 PM EDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT SAT AUG 31 2013

NCZ001>003-018-019-VAZ007-009>016-018-WVZ042>044-012030-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-CRAIG-MERCER-SUMMERS-MONROE-
430 PM EDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

STORMS HAVE MOVED EAST OF THE AREA THIS AFTERNOON. HAZARDOUS
WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON AND EVENING
SUNDAY AND MONDAY. A FEW STORMS BOTH DAYS MAY BECOME STRONG TO
SEVERE...AND CAPABLE OF PRODUCING DAMAGING WINDS. IN
ADDITION...THESE STORMS WILL LIKELY BE SLOW MOVING...AND CAPABLE
OF PRODUCING LOCALLY HEAVY RAIN WHICH MAY LEAD TO FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ017-019-020-022>024-032>035-WVZ045-012030-
FLOYD-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-GREENBRIER-
430 PM EDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

EXPECT SCATTERED THUNDERSTORMS INTO EARLY THIS EVENING. THESE
STORMS WILL HAVE HEAVY RAIN...FREQUENT CLOUD TO GROUND
LIGHTNING...AND POSSIBLY GUSTY TO DAMAGING WINDS. LOCALIZED
FLOODING IS NOT OUT OF THE QUESTION ESPECIALLY IN THE MOUNTAINS
AND URBAN AREAS AS THESE STORMS WILL NOT BE MOVING TOO FAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON AND EVENING
SUNDAY AND MONDAY. A FEW STORMS BOTH DAYS MAY BECOME STRONG TO
SEVERE...AND CAPABLE OF PRODUCING DAMAGING WINDS. IN
ADDITION...THESE STORMS WILL LIKELY BE SLOW MOVING...AND CAPABLE
OF PRODUCING LOCALLY HEAVY RAIN WHICH MAY LEAD TO FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-012030-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
430 PM EDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

EXPECT SCATTERED THUNDERSTORMS INTO LATE THIS EVENING. EVENING
STORMS WILL HAVE HEAVY RAIN...FREQUENT CLOUD TO GROUND
LIGHTNING...AND POSSIBLY GUSTY TO DAMAGING WINDS. LOCALIZED
FLOODING IS NOT OUT OF THE QUESTION ESPECIALLY IN URBAN AREAS AS
THESE STORMS WILL NOT BE MOVING TOO FAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON AND EVENING
SUNDAY AND MONDAY. A FEW STORMS BOTH DAYS MAY BECOME STRONG TO
SEVERE...AND CAPABLE OF PRODUCING DAMAGING WINDS. IN
ADDITION...THESE STORMS WILL LIKELY BE SLOW MOVING...AND CAPABLE
OF PRODUCING LOCALLY HEAVY RAIN WHICH MAY LEAD TO FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 31, 4:34 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 PM EDT SAT AUG 31 2013

NCZ004-005-VAZ032-043-312115-
STOKES NC-ROCKINGHAM NC-HENRY VA-PATRICK VA-
434 PM EDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 515 PM EDT

* AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR CRITZ...MOVING TO THE SOUTHEAST AT 35
  MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MAYFIELD...
  EDEN...
  REIDSVILLE...
  WENTWORTH...
  AND SPENCER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3659 8035 3675 8023 3658 7970 3654 7971
      3654 7958 3652 7951 3624 7953
TIME...MOT...LOC 2029Z 295DEG 32KT 3665 8018

RAB
Local storm report, Aug 31, 4:37 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     3 S MOUNT AIRY          36.46N 80.61W
08/31/2013                   SURRY              NC   POST OFFICE

            SEVERAL TREES BLOWN DOWN ALONG ROUTE 601

&&

JVC
Special weather statement, Aug 31, 4:45 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT SAT AUG 31 2013

VAZ019-023-WVZ045-312145-
ALLEGHANY VA-BOTETOURT VA-GREENBRIER WV-
445 PM EDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  EASTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 545 PM EDT

* AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING THUNDERSTORMS WITH VERY HEAVY RAIN...GENERALLY ALONG US
  219 FROM RENICK...TO FRANKFORD...LEWISBURG...MOVING TO THE
  SOUTHEAST AT 30 MPH.

* WIND GUSTS UP TO 30 MPH ALONG WITH TORRENTIAL RAINFALL ARE
  EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  COVINGTON CITY...
  CLIFTON FORGE CITY...
  EAGLE ROCK...
  NEOLA...
  AND RENICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3805 8027 3798 8003 3795 8005 3796 7999
      3794 7993 3789 7987 3788 7981 3789 7975
      3784 7969 3786 7968 3784 7962 3760 7978
      3790 8043 3808 8033
TIME...MOT...LOC 2037Z 297DEG 26KT 3795 8028

RAB
Special weather statement, Aug 31, 5:09 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
509 PM EDT SAT AUG 31 2013

VAZ034-044-045-312215-
BEDFORD VA-PITTSYLVANIA VA-CAMPBELL VA-
509 PM EDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
  CAMPBELL COUNTY IN CENTRAL VIRGINIA...

* UNTIL 615 PM EDT

* AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FOREST TO EVINGTON
  TO HUDDLESTON...MOVING TO THE SOUTHEAST AT 20 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  EVINGTON...
  FOREST...
  HUDDLESTON...
  HURT...
  AND RUSTBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3711 7886 3702 7890 3705 7897 3703 7900
      3704 7902 3706 7909 3685 7915 3717 7957
      3726 7944 3742 7937 3726 7892 3724 7892
      3724 7886
TIME...MOT...LOC 2103Z 306DEG 17KT 3736 7931 3723 7932 3718 7942

RAB
Local storm report, Aug 31, 5:20 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             1 NNW LINDSIDE          37.46N 80.67W
08/31/2013  E1.00 INCH       MONROE             WV   PUBLIC

&&

KKOSTURA
Special weather statement, Aug 31, 5:20 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT SAT AUG 31 2013

VAZ043-312215-
HENRY VA-
520 PM EDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 615 PM EDT

* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF STRONG THUNDERSTORMS ACROSS WESTERN HENRY
  COUNTY FROM JUST NORTH OF BASSETT TO JUST WEST OF
  MARTINSVILLE...TO JUST SOUTH OF SPENCER...MOVING TO THE SOUTHEAST
  AT 30 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MARTINSVILLE CITY...
  SPENCER...
  AXTON...
  BASSETT...
  AND RIDGEWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3654 8006 3661 8005 3683 8000 3683 7997
      3680 7985 3673 7967 3655 7971 3654 7972
      3654 8004
TIME...MOT...LOC 2112Z 300DEG 26KT 3671 7994

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 1:11 PM EDTSpecial Weather StatementRNKTazewell64 min
Aug 31, 1:13 PM EDTSpecial Weather StatementRNKCraig62 min
Aug 31, 1:43 PM EDTSevere Thunderstorm WarningRNKCraig, Giles62 min
Aug 31, 2:25 PM EDTSpecial Weather StatementRNKWythe35 min
Aug 31, 2:31 PM EDTSpecial Weather StatementRNKCity of Salem29 min
Aug 31, 2:37 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Pulaski, Wythe53 min
Aug 31, 2:48 PM EDTSpecial Weather StatementRNKGiles27 min
Aug 31, 2:51 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax54 min
Aug 31, 2:53 PM EDTSpecial Weather StatementRNKBotetourt37 min
Aug 31, 3:02 PM EDTSpecial Weather StatementRNKCity of Roanoke28 min
Aug 31, 3:18 PM EDTFlash Flood WarningRNKCarroll, Grayson, City of Galax4 hr
Aug 31, 3:21 PM EDTSpecial Weather StatementRNKCity of Radford24 min
Aug 31, 3:22 PM EDTSpecial Weather StatementRNKCarroll23 min
Aug 31, 3:26 PM EDTFlash Flood WarningRNKBotetourt4 hr
Aug 31, 3:33 PM EDTSpecial Weather StatementRNKBotetourt27 min
Aug 31, 3:42 PM EDTSpecial Weather StatementRNKMontgomery33 min
Aug 31, 3:51 PM EDTSpecial Weather StatementRNKCarroll24 min
Aug 31, 4:03 PM EDTSpecial Weather StatementRNKCity of Lynchburg27 min
Aug 31, 4:12 PM EDTSpecial Weather StatementRNKCity of Roanoke33 min
Aug 31, 4:22 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin53 min
Aug 31, 4:27 PM EDTSpecial Weather StatementRNKCampbell, City of Lynchburg63 min
Aug 31, 4:34 PM EDTSpecial Weather StatementRNKHenry, Patrick41 min
Aug 31, 4:45 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington60 min
Aug 31, 4:51 PM EDTSevere Thunderstorm WarningRNKFranklin, City of Martinsville54 min
Aug 31, 5:09 PM EDTSpecial Weather StatementRNKCampbell66 min
Aug 31, 5:20 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville55 min
Aug 31, 6:00 PM EDTSevere Thunderstorm WarningRNKPittsylvania60 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.